Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2012, 1:35 PM PDT for Lander County, Nye County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2012, 1:35 PM PDT (20:35 UTC)
- Expired
- Aug 31, 2012, 2:02 PM PDT
- In force
- 27 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
Counties Lander County, NV, Nye County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3186 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WUUS55 KLKN 312035 SVRLKN NVC015-023-312130- /O.NEW.KLKN.SV.W.0017.120831T2035Z-120831T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 135 PM PDT FRI AUG 31 2012 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN LANDER COUNTY IN NORTH CENTRAL NEVADA... NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 230 PM PDT * AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN NYE COUNTY BETWEEN GABBS AND ROUND MOUNTAIN...AND MOVING NORTHEAST AT 20 MPH. THIS STORM WILL MOVE ACROSS HIGHWAY 844. && LAT...LON 3925 11768 3904 11712 3871 11748 3879 11774 TIME...MOT...LOC 2033Z 019DEG 17KT 3836 11789 $$ LW
1 follow-up statement
673 WWUS55 KLKN 312102 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 202 PM PDT FRI AUG 31 2012 NVC015-023-312112- /O.CAN.KLKN.SV.W.0017.000000T0000Z-120831T2130Z/ NYE NV-LANDER NV- 202 PM PDT FRI AUG 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN LANDER AND NORTHWESTERN NYE COUNTIES IS CANCELLED... && LAT...LON 3925 11768 3904 11712 3871 11748 3879 11774 TIME...MOT...LOC 2102Z 019DEG 17KT 3823 11795 $$ LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:00 PM PDT, 35 minutes earlier.
Area forecast discussion, Aug 31, 1:00 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 100 PM PDT FRI AUG 31 2012 .SYNOPSIS...MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CENTRAL AND EASTERN NEVADA TODAY AND SATURDAY. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA ON SUNDAY AND LABOR DAY FOR DECREASING SHOWERS AND THUNDERSTORMS WITH DRY WEATHER RETURNING TO THE ENTIRE FORECAST AREA BY TUESDAY. && .SHORT TERM...TONIGHT THROUGH SUNDAY. SHORTWAVE APPROACHING NEVADA FROM THE WEST WILL INTERACT WITH MONSOON MOISTURE AND INSTABILITY TO CREATE AN ACTIVE AFTERNOON AND EVENING. SEVERAL STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS NYE AND LANDER COUNTIES EARLY THIS AFTERNOON. EXPECT STORMS TO QUICKLY EXPAND NE ACROSS MUCH OF NEVADA THROUGH THIS AFTERNOON AND EVENING. STRONG STORMS ARE LIKELY...WITH A FEW STORMS REACHING SEVERE CRITERIA. STRONGEST STORMS WILL PRODUCE HAIL AND GUSTY WINDS...AND WILL KEEP THAT ENHANCED WORDING IN THE PRODUCTS THROUGH THIS EVENING. ATMOSPHERE IS PLENTY MOIST ACROSS ALL BUT FAR NW NEVADA...WITH PW NEAR/ABOVE 1 INCH ACROSS EASTERN ZONES...AND K-INDEX NEAR 40 OR ABOVE. THEREFORE...STRONGEST STORMS WILL PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. 700 MB WINDS OF 10-20 KTS SHOULD KEEP STORMS MOVING ALONG AND MINIMIZE THE FLASH FLOOD THREAT...BUT WILL MONITOR FOR TRAINING OF CELLS. TONIGHT...SHOWERS AND THUNDERSTORMS CONTINUE...KEPT SHOWERS AND ISOLATED THUNDER MENTIONED INTO SATURDAY MORNING. MORNING LOWS SATURDAY MORNING MILD ONCE AGAIN BENEATH THE CLOUDS. SATURDAY...DRIER AIR BEGINS INVADING FROM THE WEST...BUT GFS SOLUTIONS SEEM TOO AGGRESSIVE IN THIS REGARD. KEPT SCATTERED THUNDERSTORMS ACROSS EASTERN NEVADA SATURDAY AFTERNOON...SIMILAR TO NAM/ECMWF AND INHERITED FORECAST. COVERAGE WILL BE MUCH LESS THAN SEEN TODAY. SUNDAY...DRY AIR MAKES MORE HEADWAY...BUT AGAIN PROBABLY NOT AS MUCH AS GFS SUGGESTS. KEPT ISOLATED THUNDERSTORMS MENTIONED ACROSS EASTERN NEVADA SUNDAY AFTERNOON SIMILAR TO WHAT 12Z NAM SUGGESTS. COVERAGE WILL BE LIMITED AND ANY STORMS THAT FORM WILL LIKELY BE DRY AND PRODUCE MAINLY VIRGA. A RATHER TRICKY CALL REGARDING THUNDERSTORM COVERAGE SUNDAY...WITH GFS LIKELY TOO DRY AND NAM TOO WET. TURNER .LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. RIDGING EXPECTED TO REMAIN IN ARIZONA SUNDAY NIGHT AND MONDAY...WITH GENERAL TROUGHING OVER CANADA. MAINLY WEAK FLOW EXISTS OVER THE FORECAST AREA BEGINNING MONDAY WITH FORECAST PRECIPITABLE WATER VALUES OF 0.30 TO 0.40 INCHES. SHOULD BE A DECENT DAY WITH SUN AND DRY CONDITIONS ON MONDAY. SLIGHT INCREASES IN MOISTURE POSSIBLE TUESDAY...BUT AT THIS TIME DOES NOT APPEAR TO BE A SIGNIFICANT PUSH. AGAIN...KEPT CONVECTIVE ACTIVITY OUT OF THE GRIDS FOR NOW. FLOW ALOFT ACROSS THE GREAT BASIN WEDNESDAY IS LOOKING WEAK...WITH MORE STABILITY AND LESS MOISTURE THAN RECENT DAYS. AS SUCH...EXPECTING VERY LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY. INSTABILITY AND MOISTURE INCREASE THURSDAY OVER EAST-CENTRAL NEVADA. FOR NOW KEPT THUNDERSTORMS OUT OF THE FORECAST FOR THURSDAY...HOWEVER IF THE TREND OF INCREASING MOISTURE AND INSTABILITY CONTINUES...EXPECT TO SEE THUNDERSTORMS REINTRODUCED OVER EAST-CENTRAL NEVADA THURSDAY AND POSSIBLY EXPANDING WEST AND NORTH NEXT FRIDAY. CK && .AVIATION...THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE EARLY EVENING HOURS. CONVECTIVE WINDS VRB20G40KT STILL POSSIBLE WITH EVENING AND OVERNIGHT CONVECTION...ALONG WITH TEMPORARY MVFR CIGS/VSBYS. OTHERWISE...VFR CONDITIONS TO PREVAIL THROUGH THE NIGHT. FOR TOMORROW...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE CENTRAL AND EAST...WITH THE BEST CHANCES ACROSS KELY. CK && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING WITH ENHANCED LAL OF 4-5. MAJORITY OF CONVECTION WILL PRODUCE WETTING RAINS...WITH ISOLATED DRY LIGHTNING STRIKES MOST LIKELY IN FWZ 467/468 /HUMBOLDT COUNTY/. INITIAL ATTACK MAY BE NEEDED FOR NEW LIGHTNING IGNITIONS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS CONTINUE ACROSS THE EASTERN FWZ SATURDAY... WITH ISOLATED DRY LIGHTNING STRIKES ACROSS THE CENTRAL FWZ. SUNDAY...DRY AIR PREDOMINATES...WITH ONLY ISOLATED CONVECTION ACROSS EASTERN NEVADA. SOME DRY LIGHTNING STRIKES STILL POSSIBLE SUNDAY IF CONVECTION DEVELOPS. TURNER .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/86/86/99
Hazardous weather outlook, Aug 31, 7:36 AM PDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 736 AM PDT FRI AUG 31 2012 NVZ030-031-033>041-011445- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 736 AM PDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN NEVADA. THIS WILL PROVIDE ONE OF THE NECESSARY INGREDIENTS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGHOUT THE DAY TODAY. MANY OF THESE STORMS WILL BE WET GIVEN THE DEEP MOISTURE FOUND IN THE ATMOSPHERE. THE EXCEPTION WILL BE HUMBOLDT COUNTY WHERE SLIGHTLY DRIER AIR RESIDES. STORMS THERE WILL PROBABLY START OUT DRY...AND THEN BECOME MORE HYBRID WET/DRY IN NATURE LATER IN THE DAY. SOME OF THE THUNDERSTORMS TODAY MAY END UP BEING STRONG IN NATURE. THE MAIN THREATS FROM ALL STORMS TODAY ARE STRONG OUTFLOW WINDS TO 55 MPH OR GREATER...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING STRIKES. ALTHOUGH MODERATE TO HEAVY RAIN IS POSSIBLE WITH THESE STORMS...ANY FLOODING POSSIBILITIES WILL BE LOCALIZED AND NOT WIDESPREAD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MOISTURE WILL CONTINUE TO RESIDE IN THE EASTERN PORTION OF NEVADA ON SATURDAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRIER AIR WILL TRY TO MOVE IN FOR SUNDAY AND MONDAY...THUS LIMITING THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 31, 12:19 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1219 PM PDT FRI AUG 31 2012 NVZ037-040-312000- NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 1219 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND NORTHWESTERN NYE COUNTIES UNTIL 100 PM PDT... AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES WEST OF KINGSTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... STATE HIGHWAY 722 SOUTHWEST OF AUSTIN... RURAL SOUTHWESTERN LANDER COUNTY... RURAL NORTHWESTERN NYE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3941 11747 3925 11713 3900 11744 3910 11764 TIME...MOT...LOC 1918Z 227DEG 16KT 3913 11748 TURNER
Special weather statement, Aug 31, 12:36 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT FRI AUG 31 2012
NVZ040-312015-
NORTHWESTERN NYE COUNTY NV-
1236 PM PDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 115
PM PDT...
AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF MINA...OR 28 MILES SOUTH
OF GABBS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....GABBS AND POLELINE
ROAD BETWEEN TONOPAH AND GABBS.
&&
LAT...LON 3888 11794 3879 11750 3846 11768 3846 11769
3849 11773 3870 11797
TIME...MOT...LOC 1934Z 019DEG 17KT 3845 11788
LWSpecial weather statement, Aug 31, 1:28 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 128 PM PDT FRI AUG 31 2012 NVZ040-312100- NORTHWESTERN NYE COUNTY NV- 128 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 200 PM PDT... AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES WEST OF ROUND MOUNTAIN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ROUND MOUNTAIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3906 11721 3880 11674 3849 11711 3869 11745 TIME...MOT...LOC 2028Z 216DEG 18KT 3868 11721 RCM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:47 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 31, 12:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 31, 12:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 31, 12:50 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 55 min |
| Aug 31, 1:28 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 31, 1:46 PM PDT | Special Weather Statement | LKN | Lander | 44 min |
| Aug 31, 2:09 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 23 min |
| Aug 31, 2:15 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 45 min |
| Aug 31, 2:25 PM PDT | Special Weather Statement | LKN | 35 min | |
| Aug 31, 2:48 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 27 min |
| Aug 31, 3:26 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 28 min |
| Aug 31, 3:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 31, 3:49 PM PDT | Special Weather Statement | LKN | 56 min | |
| Aug 31, 3:54 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 34 min |
| Aug 31, 3:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 31, 4:10 PM PDT | Severe Thunderstorm Warning | LKN | Nye, White Pine | 35 min |
| Aug 31, 4:21 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 111 min |
| Aug 31, 4:33 PM PDT | Special Weather Statement | LKN | 57 min | |
| Aug 31, 4:36 PM PDT | Special Weather Statement | LKN | Humboldt | 39 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.